Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 12:24 PM EST for Allen County, Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 12:24 PM EST (17:24 UTC)
- Expired
- Jun 4, 2002, 1:10 PM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 12:26 PM EST | Hail 1 | Aboite, IN | |
| Jun 4, 12:40 PM EST | Hail 1 | Ft Wayne Baer Arpt, IN | |
| Jun 4, 12:40 PM EST | Hail 1.5 | Ft Wayne Baer Arpt, IN | |
| Jun 4, 12:40 PM EST | Hail 0.75 | Ft Wayne Baer Arpt, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
598 WUUS53 KIWX 041724 SVRFWA INC003-041810- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1224 PM EST TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALLEN COUNTY IN INDIANA * UNTIL 110 PM EST * AT 1224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF FORT WAYNE...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... ABOIT FORT WAYNE YODER HOAGLAND SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4107 8539 4093 8535 4094 8481 4114 8481
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:46 AM EST, 10 hours 38 minutes earlier.
Area forecast discussion, Jun 4, 1:46 AM EST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 146 AM EST TUE JUN 4 2002 FORECAST CHALLENGES LIE IN PCPN CHCS NEXT 24 TO 36 HOURS AND HIGH TEMPS TODAY. 6Z SFC MAP HAS WARM FRONT TEMPORARILY STALLED OUT FROM JUST NORTH OF PIA...TO BETWEEN GUS AND LAF. THIS IS THE RESULT OF CONVECTION FROM THE PAST EVENING AND WHAT IS OCCURRING ATTM. CONVECTION HAS BEEN REMAINING WELL NORTH OF THE BOUNDARY. MODELS IN AGREEMENT ON KEEPING BULK OF THE MCS NORTH OF THE CWA THIS MORNING...BUT BASED ON CURRENT RADAR/SAT TRENDS....NORTHERN 2 TO 3 TIERS OF COUNTIES COULD GET CLIPPED. LIKELY POPS WILL COVER THIS FOR NOW. SOUTH OF THE BOUNDARY DRY START EXPECTED TO THE DAY. WITH LITTLE IN THE WAY OF CONVECTIVE DEBRIS EXPECTED...MOSTLY SUNNY SKIES WILL ALLOW THE FRONT TO PICK UP SPEED AND SHOOT THROUGH MUCH OF THE CWA...STALLING OUT SOMEWHERE ACROSS FAR N IN/EXT SW LWR MI. MUCH OF CENTRAL IL AND IN REACHED THE UPPER 80S TO MIDDLE 90S IN THE WARM SECTOR YESTERDAY AND THINK THIS IS REASONABLE FOR MUCH OF THE CWA TODAY. NORTHERN GROUPS COULD BE A BIT TRICKER DEPENDING ON EXACT FRONTAL POSITION. WILL BE BUMPING TEMPS UP IN ALL GROUPS WITH LOWER 90S IN THE SOUTH TRENDING TOWARDS MID 80S IN THE NORTH. RECORDS LOOK TO BE SAFE TODAY...WITH FWA RECORD AT 96 AND SBN AT 93. LOWS IN THE 60 TO 65 DEGREE RANGE LOOK GOOD ACROSS THE CWA. AS FOR PCPN CHCS...EXPECT LITTLE ACTIVITY (OTHER THAN WHAT WAS NOTED ABOVE) UNTIL AFTN WHEN MAX TEMP REACHED. H7 TEMPS VARY BY MODEL WITH STG CAP INDICATED ON AVN(+9 C) AND SOMEWHAT WEAKER ON ETA(+6 C). BY THIS TIME...MODELS AGREE ON MODERATE TO STG INSTABILITY IN PLACE WITH LIS -3 TO -7 AND CAPES 1500-2500. ANY STORMS THAT DO POP WILL LIKELY BE QUITE STRONG AND PRODUCE LOCALLY HEAVY RAIN. COMPLICATING FACTOR WILL BE DECENT SHORTWAVE SET TO ENTER THE NW CWA DURING THE AFTN. THIS COULD TRIGGER A LINE OF CONVECTION AHEAD OF THE APPROACHING FRONT. AS A RESULT...WILL KEEP WITH CURRENT POP SET-UP FOR TODAY...BUT PLACE EMPHASIS ON AFTERNOON. TONIGHT...GUIDANCE NUMBERS KEEP LIKELY POPS IN ALL AREAS AS FRONT MOVES THROUGH OVER NIGHT. SEE NO REASON TO ARGUE. WILL KEEP MENTION OF SVR OUT OF ZONES...BUT PLACE EMPHASIS ON RISKS IN MORNING HWO. LINGERING POST FRONTAL PCPN SHOWN BY BOTH MODELS...WITH THINGS DRYING OUT DURING THE AFTN. TEMPS WILL BE 15 TO 20 DEGREE COOLER AND WHAT IS EXPECTED TODAY...MAINLY DUE TO THE CLOUD COVER. MOSTLY CLR SKIES EXPECTED FOR WEDS NGT AND THURS...WITH LOWS IN THE 50S AND HIGHS IN THE MID 70S. EXTENDED FORECAST... FEW CHANGES MADE. HAVE BUMPED TEMPS INTO NEXT CATEGORY FOR FRI AND SAT AS AVN H8 TEMPS AND PLENTY OF SS SUPPORT SLIGHTLY WARMER TEMPS... NEAR NORMS FOR EARLY JUNE. .IWX...NONE. FISHER/LASHLEY
In the hours before
Special weather statement, Jun 4, 11:13 AM EST, 1 hour 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-050015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1113 AM EST TUE JUN 4 2002 THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES INTO EARLY TONIGHT FOR NORTHERN INDIANA...NORTHWEST OHIO AND FAR SOUTHERN LOWER MICHIGAN. A STATIONARY FRONT ACROSS NORTHERN INDIANA AND NORTHERN OHIO WILL TRIGGER THUNDERSTORMS THROUGH THIS EVENING. THE VERY WARM AND MOIST AIR SOUTH OF THE FRONT WILL BECOME UNSTABLE WITH DAYTIME HEATING...PROVIDING THE CHANCE TO STORMS TO BECOME SEVERE. STABLE CONDITIONS IN THE MID ATMOSPHERE THAT INHIBITED STORM FORMATION YESTERDAY ALONG AND SOUTH OF THE FRONT HAVE DECREASED...PROVIDING A MORE FAVORABLE ENVIRONMENT FOR STORM FORMATION. THE MAIN SEVERE HAZARD NORTH OF THE FRONT OVER EXTREME LOWER MICHIGAN IS LARGE HAIL...WHILE THE HAZARDS SOUTH OF THE FRONT INCLUDE BOTH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKIP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:08 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Whitley | 32 min |
| Jun 4, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 44 min |
| Jun 4, 4:04 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Miami | 46 min |
| Jun 4, 4:10 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 30 min |
| Jun 4, 4:25 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 45 min |
| Jun 4, 4:39 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 41 min |
| Jun 4, 4:46 PM EST | Tornado Warning | IWX | Huntington | 24 min |
| Jun 4, 5:03 PM EST | Tornado Warning | IWX | Wells | 47 min |
| Jun 4, 5:09 PM EST | Tornado Warning | IWX | Huntington | 41 min |
| Jun 4, 5:20 PM EST | Severe Thunderstorm Warning | IWX | Adams | 40 min |
| Jun 4, 5:59 PM EST | Severe Thunderstorm Warning | IWX | Adams | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.